Alert archive / Arizona / Flash Flood Warnings in 2015

Flash Flood Warning 22, NWS Flagstaff, AZ

August 11, 2015Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 11, 2015, 5:37 PM MDT for Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2015, 5:37 PM MDT (23:37 UTC)
Expired
Aug 11, 2015, 8:30 PM MDT
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 230 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WGUS55 KFGZ 112337
FFWFGZ
AZC017-120230-
/O.NEW.KFGZ.FF.W.0022.150811T2337Z-150812T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
437 PM MST TUE AUG 11 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN NAVAJO COUNTY IN NORTHEASTERN ARIZONA...

* UNTIL 730 PM MST
    
* AT 435 PM MST...LOCAL LAW ENFORCEMENT REPORTED A THUNDERSTORM 
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. WATER WAS FLOWING 
  OVER HIGHWAY 160 BETWEEN 379 AND 397.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  NAVAJO NATIONAL MONUMENT...KAYENTA...TSEGI...NAVAJO RESERVATION AND
  SHONTO.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 STATE ROUTE 564 BETWEEN MILE MARKERS 375 AND 383.
 HIGHWAY 163 BETWEEN MILE MARKERS 394 AND 400.
 HIGHWAY 160 BETWEEN MILE MARKERS 379 AND 397.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&
 
LAT...LON 3642 11008 3615 11073 3686 11073 3679 11013

$$

MAS
1 follow-up statement
592 
WGUS75 KFGZ 120230
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
730 PM MST TUE AUG 11 2015

AZC017-120239-
/O.EXP.KFGZ.FF.W.0022.000000T0000Z-150812T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NAVAJO-
730 PM MST TUE AUG 11 2015

...THE FLASH FLOOD WARNING FOR NORTHWESTERN NAVAJO COUNTY WILL EXPIRE
AT 730 PM MST...

FLOOD WATERS ARE RECEDING...AND ARE NO LONGER EXPECTED TO POSE A 
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD 
CLOSURES.

LAT...LON 3642 11008 3615 11073 3686 11073 3679 11013

$$

MAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 10:00 AM MDT, 7 hours 37 minutes earlier.

Area forecast discussion, Aug 11, 10:00 AM MDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST TUE AUG 11 2015

.SYNOPSIS...DEEP MOISTURE WILL REMAIN IN PLACE ACROSS NORTHERN
ARIZONA THROUGH WEDNESDAY WITH FAIRLY WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY EXPECTED. A DECREASE IN MONSOON ACTIVITY IS
FORECAST FROM THURSDAY AND INTO EARLY NEXT WEEK AS THE SUBTROPICAL
HIGH MOVES OVER ARIZONA BRINGING MORE STABLE AIR ALOFT AND A
REDUCTION IN STORM COVERAGE.

&&

.DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS DEEP
MOISTURE REMAINS ENTRENCHED ACROSS NORTHERN ARIZONA. THE STRONGER
STORMS TODAY WILL BE CAPABLE OF PRODUCING POTENTIALLY SEVERE HAIL
AND LOCALIZED FLOODING...WITH SOUTH TO NORTH TRAINING THUNDERSTORMS
POSSIBLE.

SIGNIFICANT MOISTURE HANGS ON THROUGH WEDNESDAY WITH ANOTHER ROUND
OF NUMEROUS SHOWERS ANTICIPATED. THURSDAY THROUGH SUNDAY...THE
HIGH GRADUALLY SHIFTS WESTWARD APPROACHING AND EVENTUALLY MOVING
INTO ARIZONA. WHILE A REDUCTION IN STORMS IS EXPECTED...ENOUGH
MOISTURE AND INSTABILITY WILL REMAIN TO KEEP SLIGHT CHANCES FOR
PRECIPITATION EACH DAY.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED TO NUMEROUS
SHRA/TSRA THROUGH 03Z WEDNESDAY. STORMS TODAY WILL GENERALLY BE
MOVING FROM SOUTH TO NORTH AROUND 15 TO 20 KTS. LOCALIZED MVFR/IFR
CONDITIONS IN REDUCED VISIBILITY AND CEILINGS ARE POSSIBLE UNDER THE
STRONGEST STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCCOLLUM/KD
AVIATION...RR/TC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 11, 4:23 PM MDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
323 PM MST TUE AUG 11 2015

AZZ004>018-037>040-120715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
323 PM MST TUE AUG 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED...MAINLY NORTH
OF INTERSTATE-40...AS DEEP MOISTURE REMAINS ENTRENCHED ACROSS
NORTHERN ARIZONA. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS TO 55 MPH...PENNY SIZED HAIL AND LOCALIZED FLASH
FLOODING...WITH SOUTH TO NORTH MOVEMENT OF THUNDERSTORMS. STORM
ACTIVITY WILL DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SIGNIFICANT MOISTURE HANGS ON OVER NORTHWEST ARIZONA THROUGH
WEDNESDAY WITH ANOTHER ROUND OF NUMEROUS SHOWERS ANTICIPATED ALONG
AND WEST OF A PRESCOTT...FLAGSTAFF...PAGE LINE. DRYING IS
EXPECTED FURTHER EAST. THURSDAY THROUGH MONDAY...THE HIGH
GRADUALLY SHIFTS WESTWARD APPROACHING AND EVENTUALLY MOVING INTO
ARIZONA. WHILE A REDUCTION IN STORMS IS EXPECTED...ENOUGH MOISTURE
AND INSTABILITY WILL REMAIN TO KEEP SLIGHT CHANCES FOR
PRECIPITATION EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 11, 3:48 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
248 PM MST TUE AUG 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND DMG     4 N PRESCOTT VALLEY     34.67N 112.32W
08/11/2015                   YAVAPAI            AZ   EMERGENCY MNGR

            A 12 IN. DIAMETER TREE BLOWN OVER NEAR INTERSECTION OF
            VIEWPOINT AND HORSESHOE IN PRESCOTT VALLEY. NUMEROUS
            BRANCHES DOWN FROM OTHER NEARBY TREES.

&&

EVENT NUMBER FGZ1500114

NWS FLAGSTAFF
Local storm report, Aug 11, 3:57 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
257 PM MST TUE AUG 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     TSTM WND GST     COTTONWOOD              34.73N 112.02W
08/11/2015  M52 MPH          YAVAPAI            AZ   TRAINED SPOTTER

            RAINFALL 0.60 INCH

&&

EVENT NUMBER FGZ1500115

DGV
Local storm report, Aug 11, 3:59 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
259 PM MST TUE AUG 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     TSTM WND DMG     COTTONWOOD              34.73N 112.02W
08/11/2015                   YAVAPAI            AZ   LAW ENFORCEMENT

            HIGH WIND BLEW THROUGH CENTRAL PORTION OF CITY... TREES
            DOWN... POWER LINES DOWN... LOTS OF LIGHTNING

&&

EVENT NUMBER FGZ1500116

DGV
Local storm report, Aug 11, 4:01 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
301 PM MST TUE AUG 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND DMG     4 N PRESCOTT VALLEY     34.67N 112.32W
08/11/2015                   YAVAPAI            AZ   EMERGENCY MNGR

            SEVERAL TREES DOWN ALONG ADDIS AVE. FROM VIEWPOINT TO
            NEAR ROCKLAND DRIVE. TREES RANGED FROM 1-2 FEET IN
            DIAMETER.

&&

CORRECTED REMARKS

EVENT NUMBER FGZ1500114

NWS FLAGSTAFF
Special weather statement, Aug 11, 4:27 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
327 PM MST TUE AUG 11 2015

AZZ009-010-039-112300-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-BLACK
MESA AREA-
327 PM MST TUE AUG 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NAVAJO AND
NORTHWESTERN APACHE COUNTIES UNTIL 400 PM MST...

AT 326 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF CHILCHINBITO...OR 28 MILES NORTHWEST OF CHINLE...
MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROUGH ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLOWING WATER IN NORMALLY DRY WASHES. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3625 10997 3633 11016 3671 10999 3659 10969
TIME...MOT...LOC 2226Z 206DEG 19KT 3636 11003

MAS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:30 PM MDTSevere Thunderstorm WarningFGZCoconino30 min
Aug 11, 1:00 PM MDTSevere Thunderstorm WarningFGZCoconino33 min
Aug 11, 1:52 PM MDTSevere Thunderstorm WarningFGZCoconino23 min
Aug 11, 2:37 PM MDTAreal Flood AdvisoryFGZApache, Navajo3 hr
Aug 11, 3:38 PM MDTSevere Thunderstorm WarningFGZNavajo16 min
Aug 11, 4:27 PM MDTSpecial Weather StatementFGZ33 min
Aug 11, 4:39 PM MDTSevere Thunderstorm WarningFGZApache, Navajo27 min
Aug 11, 4:42 PM MDTSevere Thunderstorm WarningFGZCoconino, Navajo48 min

Nearby

Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.